Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 50, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 3, 2008, 8:17 PM MST for Pima County, Arizona. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2008, 8:17 PM MST (03:17 UTC)
- Expired
- Aug 3, 2008, 10:15 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 105 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:00 PM MST | FLASH FLOOD | Sells, AZ | EMERGENCY MANAGEMENT REPORTED WATER RESCUE IN PROGRESS IN SELLS WASH. TWO PEOPLE IN PICKUP TRUCK UNACCOUNTED FOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2527 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 040317 FFWTWC AZC019-040515- /O.NEW.KTWC.FF.W.0050.080804T0317Z-080804T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 817 PM MST SUN AUG 3 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF SELLS... * UNTIL 1015 PM MST * AT 808 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SELLS AND MUCH OF CENTRAL PIMA COUNTY. RADAR INDICATES FROM 1.00 TO 3.00 INCHES OF RAINFALL OVER THE PAST ONE HOUR. A SIGNIFICANT FLOW OF WATER WILL OCCUR IN THE SELLS WASH. LOW WATER CROSSINGS WILL BE FLOODED AND IMPASSABLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3170 11195 3216 11190 3214 11146 3181 11146 $$ CS
2 follow-up statements
000 WGUS75 KTWC 040424 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 924 PM MST SUN AUG 3 2008 AZC019-040515- /O.CON.KTWC.FF.W.0050.000000T0000Z-080804T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 924 PM MST SUN AUG 3 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR CENTRAL PIMA COUNTY... AT 913 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES FROM 2.00 TO 3.00 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST TWO HOURS. A SIGNIFICANT FLOW OF WATER IS OCCURRING IN THE SELLS WASH. FLOODING WILL OCCUR NEAR THE SELLS WASH. LOW WATER CROSSINGS WILL BE FLOODED AND IMPASSABLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KITT PEAK LAT...LON 3170 11195 3216 11190 3214 11146 3181 11146 $$ CS
000 WGUS75 KTWC 040519 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1019 PM MST SUN AUG 3 2008 AZC019-040526- /O.EXP.KTWC.FF.W.0050.000000T0000Z-080804T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1019 PM MST SUN AUG 3 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL PIMA COUNTY... THE WARNING HAS BEEN REPLACED BY AN URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH 1230 AM MST FOR THE ENTIRE COUNTY. SIGNIFICANT FLOWS OF WATER WILL CONTINUE IN AREA WASHES...ESPECIALLY THE SELLS WASH. LAT...LON 3170 11195 3216 11190 3214 11146 3181 11146 $$ CS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:55 PM MST, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 3, 1:55 PM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST SUN AUG 3 2008 .SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-55 DBZ ECHOES ACROSS THE WHITE MOUNTAINS AS WELL AS NORTH-CENTRAL COCHISE COUNTY SOUTH OF WILLCOX. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. MSAS SURFACE LI/S VALID 03/20Z WERE NEAR ZERO TUCSON VICINITY WWD WITH MINUS 6 LI/S NEAR THE AZ/NM BORDER. WATER VAPOR SATELLITE IMAGERY INDICATED SEVERAL CYCLONIC CIRCULATION FEATURES IN THE DEEP MOISTURE REGIME ACROSS SRN AZ/SONORA/CHIHUAHUA REGION. 03/12Z GFS SIMILAR TO PREVIOUS SOLUTIONS WITH REGARD TO INDICATED WIDESPREAD PRECIP EVENT ACROSS SE AZ LATE THIS AFTERNOON THROUGH TONIGHT. HOWEVER...THE 03/12Z NAM WAS NOT AS ROBUST WITH POTENTIAL WIDESPREAD EVENT VERSUS THE NAM. AT ANY RATE...WILL OPT FOR SCATTERED-NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THIS FORECAST AREA THIS EVENING WITH PRECIP DECREASING SOMEWHAT LATE TONIGHT. DID INCREASE INHERITED POPS FOR THE OVERNIGHT PERIOD PARTICULARLY TUCSON VICINITY WWD WITH NOTION THAT MCS MAY DEVELOP OVER THE AREA THIS EVENING...THEN MOVE WWD AND DECAY BY MON MORNING. DEEP MOISTURE PROGGED ACROSS THE AREA MON TO JUSTIFY ANOTHER ROUND OF SCATTERED-NUMEROUS SHOWERS AND THUNDERSTORMS. THEREAFTER...03/12Z GFS DEPICTED MID-LEVEL DRYING TO OCCUR STARTING TUE AND CONTINUING INTO THUR. CONFIDENCE IS NOT HIGH AT THIS TIME TO REFLECT A SIGNIFICANT DOWNWARD PRECIP TREND DURING THAT PERIOD ALTHOUGH THAT SCENARIO MAY ACTUALLY OCCUR. THE UPSHOT IS THAT MOISTURE AND FLOW SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY CYCLE OF SHOWERS AND THUNDERSTORMS DURING THE MIDDLE AND LATTER PORTION OF THIS WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING CLOSE TO NORMAL FOR EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD. && .AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SE AZ INTO MONDAY. CLOUD DECKS GENERALLY 6-8K FT AGL WITH LOWER CEILINGS VICINITY TSRA. VISIBILITIES AS LOW AS 1SM AND BRIEF WIND GUSTS TO 50 KTS WITH THE STRONGEST STORMS THIS AFTERNOON AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 5:00 PM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 500 PM MST SUN AUG 3 2008 AZZ029-032>035-040930- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 500 PM MST SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TONIGHT THERE IS AN INCREASING RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING THIS EVENING. THUNDERSTORMS CONTINUED TO DEVELOP THIS AFTERNOON...SOME ALREADY PRODUCING SEVERE WEATHER AND FLASH FLOODING IN PARTS OF COCHISE COUNTY AND EARLIER AROUND SAFFORD. THE AREAL COVERAGE OF STORMS WILL INCREASE ACROSS SOUTHEAST ARIZONA THIS EVENING...IMPACTING CENTRAL AND EASTERN PIMA COUNTY AS WELL AS PARTS OF SOUTHEAST PINAL AND SANTA CRUZ COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 3, 4:40 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG SAFFORD 32.83N 109.70W
08/03/2008 GRAHAM AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED TREE HAD FALLEN ON CAR IN
SAFFORD. WINDS ESTIMATED AT 60 MPH. POWER OUTAGES
REPORTED.
&&
BTURNERLocal storm report, Aug 3, 4:42 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD SAFFORD 32.83N 109.70W
08/03/2008 GRAHAM AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.5 FEET OF WATER FLOWING OVER
CHOLLA STREET.
&&
BTURNERLocal storm report, Aug 3, 7:39 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 7 E SELLS 31.92N 111.76W
08/03/2008 PIMA AZ EMERGENCY MNGR
*** 2 INJ *** EMERGENCY MANAGEMENT REPORTED ROOF
PARTIALLY BLOWN OFF HOME WITH 2 INJURIES.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 3, 6:10 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 3, 6:28 PM MST | Flash Flood Warning | TWC | Cochise | 92 min |
| Aug 3, 7:18 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 3, 7:44 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 3, 7:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 3, 10:15 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Aug 3, 11:20 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Aug 4, 7:53 AM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Aug 4, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.